Idaho, 2003

Wildfire in Idaho, July 2 to 3, 2003

July 2 to 3, 2003 · NWS PIH · 1 event in 1 county or zone

2300 acre Blackrock wildfire started by two teenagers burned sage and grass near Inkom southeast of Pocatello. No structural damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

2300 acre Blackrock wildfire started by two teenagers burned sage and grass near Inkom southeast of Pocatello. No structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 2, 1:35 AM MST, 25 minutes earlier.

Area forecast discussion, Jul 2, 1:35 AM MST, 25 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
235 AM MDT WED JUL 2 2003

.SHORT-TERM...
SPLIT FLOW WITH UPPER LOW OVER MANITOBA AND EAST ID ON EAST SIDE OF
THE OFFSHORE COL IN DRY ALBEIT CONFLUENT SW FLOW ALOFT.  PASSING
SPOKES OF MID-LEVEL PV AND STREAK OF UPPER JET SEGMENT IN WELL-MIXED
PBL TO PROVIDE IMPETUS FOR BREEZY TO WINDY CONDITIONS IN THE SNAKE
VALLEY TODAY AND THU.  THIS IN LINE WITH THE 00Z WIND GUIDANCE FOR
BYI/PIH/IDA/RXE.  INSTABILITY AND PW AXIS ACROSS CENTRAL MTS SO DRY
CONVECTION IS THE MAIN THREAT MAINLY ACROSS THE HIGHER TERRAIN AND
FAVORING ZONES 18/19/23.  NO ISSUES WITH  PERSISTENCE ON TEMPS
TRENDING NEAR NORMAL IN NEW GUIDANCE.

.LONG-TERM...
LITTLE CHANGE TO PATTERN INTO DAY 5 WITH DEFORMATION ZONE LINGERING
OF THE US WEST COAST.  BY DAY 6 THE OFFSHORE COL IS REPLACED BY AN
AMPLIFYING UPPER RIDGE EXTENDING FROM THE MEAN FOUR CORNERS H3/H5
ANTICYCLONE.  SHORTWAVE AND UPPER JET AXIS DEFLECTED NORTH OF
REGION.  SO EMPHASIS WILL BE FOR DRY WX AND NEAR NORMAL TO SLIGHTLY
ABOVE NORMAL TEMPS.

04

KSFX...OPERATIONAL...VCP 32.

.PIH...RED FLAG WARNING AND FIRE WEATHER WATCH HAS BEEN ISSUED.
PLEASE REFER TO FIRE WEATHER BULLETINS FOR DETAILS.
Hazardous weather outlook, Jul 1, 5:00 AM MST, 21 hours before
IDZ017>023-031-032-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
600 AM MDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND EMERGENCY MANAGERS...ALL WEATHER REPORTS ARE
MUCH APPRECIATED AND IMPORTANT...EVEN OBSERVED WEATHER THAT DOES
NOT REACH SEVERE CRITERIA.  TRAINED SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bannock

When
July 2, 2:00 AM MST to July 3, 4:00 PM MST
Where
Bannock County, 6 mi SE of Pocatello
Reported by
GOVT OFFICIAL
Coordinates
42.669, -112.225 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376574.